North Carolina, 2009

Hail and Damaging Winds in North Carolina, June 1, 2009

June 1, 2009 · NWS RAH · 7 events in 3 counties and zones

A stalled surface boundary across southeastern North Carolina coupled with strong afternoon heating helped trigger isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stalled surface boundary across southeastern North Carolina coupled with strong afternoon heating helped trigger isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 1, 2:35 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 1, 2:35 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT MON JUN 1 2009

.SYNOPSIS...
HIGH PRESSURE WILL QUICKLY MOVE OFF THE MID ATLANTIC COAST THIS
AFTERNOON AND EVENING...ALLOWING A WEAK FRONT TO RETREAT NORTH. THIS
WILL RESULT IN AN INCREASE IN HEAT AND HUMIDITY ACROSS THE REGION
THAT WILL LAST THROUGH MIDWEEK. RAIN CHANCES INCREASE IN EARNEST BY
THURSDAY AS ANOTHER FRONTAL SYSTEM SLOWLY MOVES INTO THE AREA.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
AS OF 210 PM MONDAY...

THE SFC HIGH OFF THE MID ATLANTIC COAST WILL CONTINUE TO QUICKLY
MOVE EAST THIS AFTERNOON... ALLOWING THE FRONT TO THE SOUTH TO BEGIN
RETREATING NORTH. AS WINDS VEER TO MORE OF A EAST TO SOUTHEAST
COMPONENT...LOW LEVEL MOISTURE WILL BEGIN TO INCREASE...PARTICULARLY
OVER THE SOUTHERN HALF OF THE AREA...WHERE PRECIPITABLE WATERS ARE
FORECAST TO CLIMB NEAR 1.5 INCHES. SPC MESOANALYSIS ALREADY SHOWS
MLCAPES OF 2000 J/KG OVER THE SOUTHERN THIRD OF THE FORECAST AREA.
WITH THE WEAK CONVERGENCE ALONG THE FRONT...EXPECT ISOLATED
CONVECTION TO DEVELOP...WITH PERHAPS SLIGHTLY BETTER COVERAGE IN THE
FAR SOUTHEAST WHERE DEWPOINTS WILL BE THE HIGHEST IN THE UPPER 60S.
FURTHER NORTH...DESPITE THE INCREASE IN MOISTURE... PRECIPITABLE
WATERS WILL ONLY CLIMB TO ABOUT 1 INCH DURING PEAK HEATING...THUS
GREATLY INHIBITING SUBSTANTIAL INSTABILITY. WITH DEEP LAYER SHEAR 15
KT OR LESS...ANY CONVECTION THAT DEVELOPS WILL BE PULSE IN NATURE.
HOWEVER...GIVEN THE EXPECTED INSTABILITY...CANNOT RULE OUT SOME
GUSTY WINDS OR SMALL HAIL...AND OF COURSE HEAVY DOWNPOURS DUE TO THE
WEAK STEERING FLOW. ANY CONVECTION THAT DEVELOPS IN THE SOUTH THIS
AFTERNOON SHOULD DIMINISH BY EARLY EVENING WITH THE LOSS OF DAYTIME
HEATING. THE SFC FRONT GRADUALLY WASHES OUT LEAVING A WEAK SOUTHERLY
FLOW OVERNIGHT. EXPECT MILD LOWS GENERALLY IN THE MID 60S.

BROAD MID AND UPPER LEVEL RIDGING WILL PERSIST THROUGH TOMORROW...
WITH NO REAL FOCUS FOR CONVECTIVE DEVELOPMENT IN SPITE OF VERY WARM
TEMPERATURES. SPEAKING OF TEMPERATURES...AN 850 MB THERMAL RIDGE
WILL PASS JUST TO THE NORTH ACROSS VIRGINIA TOMORROW WITH 850 MB
TEMPS CLOSE TO +20C. 850MB TEMPS ACROSS CENTRAL NC WILL HOVER AROUND
+18C. WITH DEEP MIXING PAST 850 MB AND LOW LEVEL THICKNESSES
APPROACHING OR SLIGHTLY EXCEEDING 1420M...HIGHS ARE EXPECTED TO BE
IN THE LOW TO MID 90S. PRECIPITABLE WATERS WILL HOVER AROUND AN INCH
IN MOST AREAS (NEAR NORMAL FOR THIS TIME OF YEAR)...WITH SLIGHTLY
HIGHER VALUES OVER THE SOUTHEAST. HOWEVER...CONSIDERABLE DRYNESS IN
THE COLUMN JUST ABOVE THE BOUNDARY LAYER WILL PREVENT MUCH IN THE
WAY OF CONVECTIVE ACTIVITY. IN FACT...DEWPOINTS ARE APT TO MIX OUT
INTO THE UPPER 50S/LOWER 60S...WHICH WILL KEEP INSTABILITY IN CHECK.
WHILE AN ISOLATED STORM CANNOT BE COMPLETELY RULED OUT...CHANCES ARE
TOO LOW TO MAKE MENTION IN THE FORECAST AND WILL KEEP POPS BELOW 20
PERCENT. ANOTHER QUIET AND MILD NIGHT EXPECTED FOR TUESDAY NIGHT
WITH LOWS IN THE MID TO UPPER 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM MONDAY...
HEIGHTS BEGIN TO LOWER ALOFT ON WEDNESDAY AS S/W TROUGH DIGGS SE
INTO MS VALLEY. MEANWHILE.. WAVY SFC FRONT OVER THE OH
VALLEY...KENTUCKY AND WV...BEGINS TO SINK SE INTO THE TN VALLEY AND
MID ATLANTIC STATES BY WEDNESDAY NIGHT. AN ABSENCE OF ANY SYNOPTIC
TRIGGER ALONG WITH 850 DIFFLUENCE OVER THE AREA SHOULD RESULT IN DRY
CONDITIONS ON WEDNESDAY. RAIN CHANCES INCREASE LATE WEDNESDAY NIGHT
AS MODELS BEGIN TO SHOW SOME LOW-LEVEL CONVERGENCE ACROSS THE WESTER
PIEDMONT...AS PRE-FRONTAL TROUGH SETS UP. THICKNESSES LOWER
APPROXIMATELY 10 TO 12 METERS FROM TUESDAY...SUPPORTING HIGH IN THE
UPPER 80S TO LOWER 90S. LOWS IN THE MID 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 330 PM MONDAY...
A WET AND UNSETTLED PERIOD EXPECTED THURSDAY AFTERNOON THROUGH
FRIDAY AS THE FRONT OVER THE MID-ATLANTIC STATES SETTLES ACROSS THE
CAROLINAS...PUSHING EAST AND OFF THE SE COAST FRIDAY MORNING.
ALTHOUGH THE LATEST 12Z/01 GFS AND CANADIAN MODEL RUN HAVE SPED UP
THE EASTERN PROGRESSION OF THE FRONTAL ZONE...PARTS OF THE SOUTHEAST
INCLUDING CENTRAL NC ARE STILL POISED TO SEE SOME SIGNIFICANT
RAINFALL BY THE END OF THE WORK WEEK...AS LARGE SCALE ASCENT WILL BE
IN PLACE LATE THURSDAY/EARLY FRIDAY AS UPPER S/W TROUGH PASSAGE
PUSHES THE LOW-LEVEL MOISTURE CONVERGENCE ZONE ATTENDANT TO THE
FRONT THROUGH THE AREA. MODELS HAVE BEEN PERSISTENT IN DEVELOPING A
WAVE(S) ALONG THE FRONT...IN RESPONSE TO THE LOWERING HEIGHT ALOFT
HOWEVER MODELS HAVE BEEN ERRATIC WITH THE PLACEMENT/LOCATION OF
WAVES ALONG THE FRONT...GREATLY ALTERING CONVECTIVE QPF FIELDS AND
RESULTING IN A LOW CONFIDENCE QPF FORECAST. A SEVERE THREAT COULD
MANIFEST AS WELL...AS THE RESULTANT LOCAL BACKING OF THE SURFACE
WINDS COULD ENHANCE LOW-LEVEL SHEAR/HELICITY. EARLY MODEL
PROJECTIONS SHOW BEST INSTABILITY ACROSS THE NC COASTAL PLAIN
THURSDAY AFTERNOON AND EVENING...WITH COOLER MORE STABLE AIR
SPREADING SOUTH ACROSS THE AREA BETWEEN 06 TO 12Z FRIDAY AS STABLE
NE WINDS PUSH INTO THE AREA. HAVE LIKELY POPS ACROSS THE NORTHWEST
ON THURSDAY...WITH CHANCE EVERYWHERE ELSE...INCREASING TO LIKELY
EVERYWHERE THURSDAY NIGHT. POPS SLOWLY TAPER OFF FRIDAY AFTERNOON AS
FRONT HUGS THE COAST...WHILE NELY WRAP AROUND MOISTURE RETARDS
CLEARING. WILL LOWER FORECAST HIGHS ON FRIDAY INTO THE UPPER 60S TO
AROUND 70 IN THE NW PIEDMONT TO MID TO UPPER 70S ACROSS THE
SANDHILLS AND SOUTHERN COASTAL PLAIN. FORECAST HIGHS FRIDAY
POTENTIALLY COULD BE EVEN COOLER IF CURRENT MODEL PROJECTIONS
VERIFY...AS THEY PLACE THE ENTIRE CWA ON THE COOL/STABLE SIDE OF THE
BOUNDARY.

RAIN CHANCES DRAMATICALLY DROP OFF ON SATURDAY AS FRONT SHIFTS EAST
AND OFFSHORE WITH UPPER RIDGE BUILDING INTO THE AREA FROM THE WEST.
WILL KEEP A SLIGHT CHANCE IN THE WEST TO SMALL CHANCE TO EAST.
DIURNALLY DRIVEN SLIGHT TO SMALL CHANCE POPS RETURN FOR SUNDAY AND
MONDAY WITH NO DISCERNIBLE SYNOPTIC SCALE TRIGGERS TO SUPPORT
ORGANIZED CONVECTION AS FLAT UPPER RIDGE HOLD S OVER THE SOUTHEAST.
TEMPERATURES MODERATE THROUGH THE WEEKEND...INCREASING ABOUT 5
DEGREES EACH DAY...WITH LOWER 90S BY MONDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 210 PM MONDAY...

VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE TAF PERIOD. SOUTHERN
PORTIONS OF NC ARE BECOMING MODERATELY UNSTABLE AS A WEAK FRONT
SLOWLY BEGINS TO RETREAT NORTH FROM THE COAST. CANNOT RULE OUT AN
ISOLATED THUNDERSTORM INVOF FAY THIS AFTERNOON...SO WILL KEEP A CB
MENTION IN THROUGH 00Z. QUIET WEATHER EXPECTED OVERNIGHT AS THE
FRONT LIFTS NORTH AND BEGINS TO WASH OUT...LEAVING A WEAK SOUTHERLY
FLOW OVERNIGHT. CANNOT RULE OUT SOME PATCHY FOG AS DEWPOINTS RISE
INTO THE MIDDLE 60S...BUT CONDITIONS NOT EXPECTED TO DROP BELOW MVFR
AT THIS JUNCTURE.

WHILE TOMORROW WILL BE WARM AND UNSTABLE...WEAK MID LEVEL RIDGING
AND FAIRLY DRY CONDITIONS ABOVE THE BOUNDARY LAYER...WILL KEEP A LID
ON MOST CONVECTIVE DEVELOPMENT TOMORROW AFTERNOON. FOR NOW...ONLY
EXPECTING SOME SCATTERED DIURNAL CUMULUS DEVELOPING BY THE
AFTERNOON.

VFR CONDITIONS PERSIST THROUGH MIDWEEK...EXCEPT FOR SOME PATCHY
EARLY MORNING FOG. RAIN CHANCES AND DETERIORATING AVIATION
CONDITIONS EXPECTED FOR THURSDAY/FRIDAY AS A COLD FRONT GRADUALLY
MOVES THROUGH THE REGION.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...JFB
Hazardous weather outlook, Jun 1, 3:19 AM EST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
419 AM EDT MON JUN 1 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
419 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 2:46 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT MON JUN 1 2009

NCZ089-012100-
SAMPSON-
INCLUDING THE CITY OF...CLINTON
346 PM EDT MON JUN 1 2009

...SCATTERED STRONG THUNDERSTORMS POSSIBLE ACROSS SAMPSON COUNTY
THROUGH 5 PM EDT...

A MOIST AND VERY UNSTABLE AIR MASS WILL SUPPORT THE DEVELOPMENT OF
SCATTERED STRONG THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN SAMPSON
COUNTY THROUGH 5 PM. THESE STORMS WILL PRODUCE TORRENTIAL
DOWNPOURS...FREQUENT LIGHTNING STRIKES...WIND GUSTS NEAR 40 MPH
AND SOME HAIL. THESE IS THE POTENTIAL FOR THE STORMS TO BECOME
SEVERE WITH THE MAIN SEVERE WEATHER THREAT HAIL UP TO THE SIZE OF QUARTERS.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT
UNTIL RAIN BEGINS BEFORE TAKING SHELTER. REMEMBER...LIGHTNING HAS
BEEN KNOWN TO STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD.
GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN
THUNDER IS HEARD.
Special weather statement, Jun 1, 3:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT MON JUN 1 2009

NCZ078-012200-
WAYNE-
INCLUDING THE CITY OF...GOLDSBORO
452 PM EDT MON JUN 1 2009

...STRONG THUNDERSTORM OVER SOUTHEAST WAYNE COUNTY...

A STRONG THUNDERSTORM WILL MOVE SLOWLY EAST ACROSS SOUTHEAST WAYNE
COUNTY THROUGH 6 PM. THE STORM WILL AFFECT AREAS SOUTH OF SEVEN
SPRINGS AND EAST OF MOUNT OLIVE. THE STORMS WILL PRODUCE
TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING...WIND GUSTS UP TO 40
MPH...AND SMALL HAIL.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING
THE NEXT HOUR CAN BE EXPECTED IN SOUTHEAST WAYNE COUNTY.
MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

The radar

The Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sampson

When
June 1, 4:05 PM EST
Where
Sampson County, 2.19 mi SW of Concord
Measured
0.88 in hail
Reported by
Public
Coordinates
34.960, -78.460

Nickel size hail was reported along NC Highway 24, just east of Roseboro.

Hail, Sampson

When
June 1, 4:30 PM EST
Where
Sampson County, 3.75 mi NNE of Moultonville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.050, -78.224

Penny size hail was reported on Lake Artesia Road near the Pine Ridge Ridge Road intersection.

Hail, Hoke

When
June 1, 5:47 PM EST
Where
Hoke County, 0.57 mi E of Raeford
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.980, -79.210

Penny size hail was reported on the east side of Raeford along Highway 401.

Hail, Hoke

When
June 1, 5:50 PM EST
Where
Hoke County, 1.2 mi ESE of Raeford Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.015, -79.160

Nickel size hail was reported along US Highway 401 near Scull Road.

Thunderstorm Wind, Hoke

When
June 1, 6:05 PM EST
Where
Hoke County, 0.64 mi NW of Timberland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.008, -79.307

One tree was blown down across Aberdeen Road, near the intersection of Fulford McMillan Road.

Thunderstorm Wind, Scotland

When
June 1, 6:30 PM EST
Where
Scotland County, 3.84 mi W of Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.961, -79.447

Downed trees were blocking traffic on Highway 15-501 between Carpenter Road and Peach Carpenter Road.

Hail, Scotland

When
June 1, 6:52 PM EST
Where
Scotland County, 3.88 mi N of Sneads Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.886, -79.490

Golf ball size hail was reported on Camp Monroe Road, north of Laurinburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165897, 165898, 165893, 165895, 165896, 165902, 165900.